December  2021, 41(12): 5743-5764. doi: 10.3934/dcds.2021094

Extinction or coexistence in periodic Kolmogorov systems of competitive type

1. 

Centro de Matemática Computacional e Estocástica, Instituto Superior de Engenharia de Lisboa, Rua Conselheiro Emídio Navarro, 1, 1950-062 Lisboa, Portugal

2. 

Centro de Matemática Computacional e Estocástica, Departamento de Matemática, Faculdade de Ciências, Universidade de Lisboa, Campo Grande, Edificio C6, piso 2, 1749-016, Lisboa, Portugal

3. 

École des Hautes Études en Sciences Sociales, Centre d'Analyse et de Mathématique Sociales (CAMS), CNRS, 54 Boulevard Raspail, 75006, Paris, France

* Corresponding author: C. Rebelo

Received  March 2021 Revised  May 2021 Published  December 2021 Early access  June 2021

Fund Project: I. Coelho and C. Rebelo have been supported by FCT projects UIDB/04621/2020 and UIDP/04621/2020 of CEMAT at FC-Universidade de Lisboa. E. Sovrano has been supported by the Fondation Sciences Mathématiques de Paris (FSMP)

We study a periodic Kolmogorov system describing two species nonlinear competition. We discuss coexistence and extinction of one or both species, and describe the domain of attraction of nontrivial periodic solutions in the axes, under conditions that generalise Gopalsamy conditions. Finally, we apply our results to a model of microbial growth and to a model of phytoplankton competition under the effect of toxins.

Citation: Isabel Coelho, Carlota Rebelo, Elisa Sovrano. Extinction or coexistence in periodic Kolmogorov systems of competitive type. Discrete & Continuous Dynamical Systems, 2021, 41 (12) : 5743-5764. doi: 10.3934/dcds.2021094
References:
[1]

C. Alvarez and A. Lazer, An application of topological degree to the periodic competing species problem, J. Austral. Math. Soc. Ser. B, 28 (1986), 202-219.  doi: 10.1017/S0334270000005300.  Google Scholar

[2]

H. Amann, Ordinary Differential Equations, vol. 13, De Gruyter Studies in Mathematics, Walter de Gruyter & Co., Berlin, 1990. doi: 10.1515/9783110853698.  Google Scholar

[3]

Z. Amine and R. Ortega, A periodic prey-predator system, J. Math. Anal. Appl., 185 (1994), 477-489.  doi: 10.1006/jmaa.1994.1262.  Google Scholar

[4]

J. Chattopadhyay, Effect of toxic substances on a two-species competitive system, Ecological Modelling, 84 (1996), 287-289.  doi: 10.1016/0304-3800(94)00134-0.  Google Scholar

[5]

P. de Mottoni and A. Schiaffino, Competition systems with periodic coefficients: A geometric approach, J. Math. Biol., 11 (1981), 319-335.  doi: 10.1007/BF00276900.  Google Scholar

[6]

M. E. Gilpin and F. J. Ayala, Global models of growth and competition, Proc. Nat. Acad. Sci. USA, 70 (1973), 3590-3593.  doi: 10.1073/pnas.70.12.3590.  Google Scholar

[7]

K. Gopalsamy, Exchange of equilibria in two-species Lotka-Volterra competition models, J. Austral. Math. Soc., 24 (1982/83), 160-170.  doi: 10.1017/S0334270000003659.  Google Scholar

[8]

K. Gopalsamy, Global asymptotic stability in a periodic Lotka-Volterra system, J. Austral. Math. Soc., 27 (1985), 66-72.  doi: 10.1017/S0334270000004768.  Google Scholar

[9] M. Kot, Elements of Mathematical Ecology, Cambridge University Press, Cambridge, 2001.  doi: 10.1017/CBO9780511608520.  Google Scholar
[10]

Z. Li and F. Chen, Extinction in two dimensional nonautonomous Lotka-Volterra systems with the effect of toxic substances, Appl. Math. Comput., 182 (2006), 684-690.  doi: 10.1016/j.amc.2006.04.034.  Google Scholar

[11]

R. Ortega, Some applications of the topological degree to stability theory, in Topological Methods in Differential Equations and Inclusions (Montreal, PQ, 1994), vol. 472 of NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Kluwer Acad. Publ., Dordrecht, 1995,377–409.  Google Scholar

[12]

R. Ortega and A. Tineo, An exclusion principle for periodic competitive systems in three dimensions, Nonlinear Anal., 31 (1998), 883-893.  doi: 10.1016/S0362-546X(97)00445-8.  Google Scholar

[13]

R. Ortega, Periodic Differential Equations in the Plane, vol. 29 of De Gruyter Series in Nonlinear Analysis and Applications, De Gruyter, Berlin, 2019. doi: 10.1515/9783110551167.  Google Scholar

[14]

Y. Ram, Predicting microbial growth in a mixed culture from growth data, PNAS, 116 (2019), 14698-14707.  doi: 10.1073/pnas.1902217116.  Google Scholar

[15]

W. Rudin, Principles of Mathematical Analysis, 3rd edition, McGraw-Hill Book Co., 1976.  Google Scholar

[16]

A. Ruiz-Herrera, Permanence of two species and fixed point index, Nonlinear Analysis, 74 (2011), 146-153.  doi: 10.1016/j.na.2010.08.028.  Google Scholar

[17]

H. L. Smith, Periodic competitive differential equations and the discrete dynamics of competitive maps, J. Differential Equations, 64 (1986), 165-194.  doi: 10.1016/0022-0396(86)90086-0.  Google Scholar

[18]

H. L. Smith, Dynamics of competition,, in Mathematics Inspired by Biology (Martina Franca, 1997), vol. 1714 of Lecture Notes in Math., Springer, Berlin, 1999,191–240. doi: 10.1007/BFb0092378.  Google Scholar

[19]

J. SoléGa rcía-LadonaP. E. Ruardij and M. Estrada, Modelling allelopathy among marine algae, Ecological Modelling, 183 (2005), 373-384.   Google Scholar

[20]

Z. Teng and L. Chen, On the extinction of periodic Lotka-Volterra competition systems, Appl. Anal., 72 (1999), 275-285.  doi: 10.1080/00036819908840742.  Google Scholar

[21]

A. Tineo, On the asymptotic behavior of some population models, J. Math. Anal. Appl., 167 (1992), 516-529.  doi: 10.1016/0022-247X(92)90222-Y.  Google Scholar

[22]

A. Tineo, Iterative schemes for some population models, Nonlinear World, 3 (1996), 695-708.   Google Scholar

[23]

X. Xie, Y. Xue, R. Wu and L. Zhao, Extinction of a two species competitive system with nonlinear inter-inhibition terms and one toxin producing phytoplankton, Adv. Difference Equ., 2016 (2016), Paper No. 258, 13pp. doi: 10.1186/s13662-016-0974-4.  Google Scholar

[24]

F. Zanolin, Permanence and positive periodic solutions for Kolmogorov competing species systems, Results Math., 21 (1992), 224-250.  doi: 10.1007/BF03323081.  Google Scholar

[25]

F. Zanolin, Continuation theorems for the periodic problem via the translation operator, Rend. Sem. Mat. Univ. Poi. Torino, 54 (1996), 1-23.   Google Scholar

show all references

References:
[1]

C. Alvarez and A. Lazer, An application of topological degree to the periodic competing species problem, J. Austral. Math. Soc. Ser. B, 28 (1986), 202-219.  doi: 10.1017/S0334270000005300.  Google Scholar

[2]

H. Amann, Ordinary Differential Equations, vol. 13, De Gruyter Studies in Mathematics, Walter de Gruyter & Co., Berlin, 1990. doi: 10.1515/9783110853698.  Google Scholar

[3]

Z. Amine and R. Ortega, A periodic prey-predator system, J. Math. Anal. Appl., 185 (1994), 477-489.  doi: 10.1006/jmaa.1994.1262.  Google Scholar

[4]

J. Chattopadhyay, Effect of toxic substances on a two-species competitive system, Ecological Modelling, 84 (1996), 287-289.  doi: 10.1016/0304-3800(94)00134-0.  Google Scholar

[5]

P. de Mottoni and A. Schiaffino, Competition systems with periodic coefficients: A geometric approach, J. Math. Biol., 11 (1981), 319-335.  doi: 10.1007/BF00276900.  Google Scholar

[6]

M. E. Gilpin and F. J. Ayala, Global models of growth and competition, Proc. Nat. Acad. Sci. USA, 70 (1973), 3590-3593.  doi: 10.1073/pnas.70.12.3590.  Google Scholar

[7]

K. Gopalsamy, Exchange of equilibria in two-species Lotka-Volterra competition models, J. Austral. Math. Soc., 24 (1982/83), 160-170.  doi: 10.1017/S0334270000003659.  Google Scholar

[8]

K. Gopalsamy, Global asymptotic stability in a periodic Lotka-Volterra system, J. Austral. Math. Soc., 27 (1985), 66-72.  doi: 10.1017/S0334270000004768.  Google Scholar

[9] M. Kot, Elements of Mathematical Ecology, Cambridge University Press, Cambridge, 2001.  doi: 10.1017/CBO9780511608520.  Google Scholar
[10]

Z. Li and F. Chen, Extinction in two dimensional nonautonomous Lotka-Volterra systems with the effect of toxic substances, Appl. Math. Comput., 182 (2006), 684-690.  doi: 10.1016/j.amc.2006.04.034.  Google Scholar

[11]

R. Ortega, Some applications of the topological degree to stability theory, in Topological Methods in Differential Equations and Inclusions (Montreal, PQ, 1994), vol. 472 of NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Kluwer Acad. Publ., Dordrecht, 1995,377–409.  Google Scholar

[12]

R. Ortega and A. Tineo, An exclusion principle for periodic competitive systems in three dimensions, Nonlinear Anal., 31 (1998), 883-893.  doi: 10.1016/S0362-546X(97)00445-8.  Google Scholar

[13]

R. Ortega, Periodic Differential Equations in the Plane, vol. 29 of De Gruyter Series in Nonlinear Analysis and Applications, De Gruyter, Berlin, 2019. doi: 10.1515/9783110551167.  Google Scholar

[14]

Y. Ram, Predicting microbial growth in a mixed culture from growth data, PNAS, 116 (2019), 14698-14707.  doi: 10.1073/pnas.1902217116.  Google Scholar

[15]

W. Rudin, Principles of Mathematical Analysis, 3rd edition, McGraw-Hill Book Co., 1976.  Google Scholar

[16]

A. Ruiz-Herrera, Permanence of two species and fixed point index, Nonlinear Analysis, 74 (2011), 146-153.  doi: 10.1016/j.na.2010.08.028.  Google Scholar

[17]

H. L. Smith, Periodic competitive differential equations and the discrete dynamics of competitive maps, J. Differential Equations, 64 (1986), 165-194.  doi: 10.1016/0022-0396(86)90086-0.  Google Scholar

[18]

H. L. Smith, Dynamics of competition,, in Mathematics Inspired by Biology (Martina Franca, 1997), vol. 1714 of Lecture Notes in Math., Springer, Berlin, 1999,191–240. doi: 10.1007/BFb0092378.  Google Scholar

[19]

J. SoléGa rcía-LadonaP. E. Ruardij and M. Estrada, Modelling allelopathy among marine algae, Ecological Modelling, 183 (2005), 373-384.   Google Scholar

[20]

Z. Teng and L. Chen, On the extinction of periodic Lotka-Volterra competition systems, Appl. Anal., 72 (1999), 275-285.  doi: 10.1080/00036819908840742.  Google Scholar

[21]

A. Tineo, On the asymptotic behavior of some population models, J. Math. Anal. Appl., 167 (1992), 516-529.  doi: 10.1016/0022-247X(92)90222-Y.  Google Scholar

[22]

A. Tineo, Iterative schemes for some population models, Nonlinear World, 3 (1996), 695-708.   Google Scholar

[23]

X. Xie, Y. Xue, R. Wu and L. Zhao, Extinction of a two species competitive system with nonlinear inter-inhibition terms and one toxin producing phytoplankton, Adv. Difference Equ., 2016 (2016), Paper No. 258, 13pp. doi: 10.1186/s13662-016-0974-4.  Google Scholar

[24]

F. Zanolin, Permanence and positive periodic solutions for Kolmogorov competing species systems, Results Math., 21 (1992), 224-250.  doi: 10.1007/BF03323081.  Google Scholar

[25]

F. Zanolin, Continuation theorems for the periodic problem via the translation operator, Rend. Sem. Mat. Univ. Poi. Torino, 54 (1996), 1-23.   Google Scholar

[1]

Tung Nguyen, Nar Rawal. Coexistence and extinction in Time-Periodic Volterra-Lotka type systems with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2018, 23 (9) : 3799-3816. doi: 10.3934/dcdsb.2018080

[2]

Lianzhang Bao, Wenxian Shen. Logistic type attraction-repulsion chemotaxis systems with a free boundary or unbounded boundary. I. Asymptotic dynamics in fixed unbounded domain. Discrete & Continuous Dynamical Systems, 2020, 40 (2) : 1107-1130. doi: 10.3934/dcds.2020072

[3]

Dan Li, Hui Wan. Coexistence and exclusion of competitive Kolmogorov systems with semi-Markovian switching. Discrete & Continuous Dynamical Systems, 2021, 41 (9) : 4145-4183. doi: 10.3934/dcds.2021032

[4]

Chunqing Wu, Patricia J.Y. Wong. Global asymptotical stability of the coexistence fixed point of a Ricker-type competitive model. Discrete & Continuous Dynamical Systems - B, 2015, 20 (9) : 3255-3266. doi: 10.3934/dcdsb.2015.20.3255

[5]

Peter Giesl. Necessary condition for the basin of attraction of a periodic orbit in non-smooth periodic systems. Discrete & Continuous Dynamical Systems, 2007, 18 (2&3) : 355-373. doi: 10.3934/dcds.2007.18.355

[6]

Liang Ding, Rongrong Tian, Jinlong Wei. Nonconstant periodic solutions with any fixed energy for singular Hamiltonian systems. Discrete & Continuous Dynamical Systems - B, 2019, 24 (4) : 1617-1625. doi: 10.3934/dcdsb.2018222

[7]

Georg Hetzer, Tung Nguyen, Wenxian Shen. Coexistence and extinction in the Volterra-Lotka competition model with nonlocal dispersal. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1699-1722. doi: 10.3934/cpaa.2012.11.1699

[8]

Tiphaine Jézéquel, Patrick Bernard, Eric Lombardi. Homoclinic orbits with many loops near a $0^2 i\omega$ resonant fixed point of Hamiltonian systems. Discrete & Continuous Dynamical Systems, 2016, 36 (6) : 3153-3225. doi: 10.3934/dcds.2016.36.3153

[9]

Nicholas Long. Fixed point shifts of inert involutions. Discrete & Continuous Dynamical Systems, 2009, 25 (4) : 1297-1317. doi: 10.3934/dcds.2009.25.1297

[10]

Juntao Sun, Jifeng Chu, Zhaosheng Feng. Homoclinic orbits for first order periodic Hamiltonian systems with spectrum point zero. Discrete & Continuous Dynamical Systems, 2013, 33 (8) : 3807-3824. doi: 10.3934/dcds.2013.33.3807

[11]

Yakov Krasnov, Alexander Kononovich, Grigory Osharovich. On a structure of the fixed point set of homogeneous maps. Discrete & Continuous Dynamical Systems - S, 2013, 6 (4) : 1017-1027. doi: 10.3934/dcdss.2013.6.1017

[12]

Jorge Groisman. Expansive and fixed point free homeomorphisms of the plane. Discrete & Continuous Dynamical Systems, 2012, 32 (5) : 1709-1721. doi: 10.3934/dcds.2012.32.1709

[13]

Yong Ji, Ercai Chen, Yunping Wang, Cao Zhao. Bowen entropy for fixed-point free flows. Discrete & Continuous Dynamical Systems, 2019, 39 (11) : 6231-6239. doi: 10.3934/dcds.2019271

[14]

Shui-Hung Hou. On an application of fixed point theorem to nonlinear inclusions. Conference Publications, 2011, 2011 (Special) : 692-697. doi: 10.3934/proc.2011.2011.692

[15]

Luis Hernández-Corbato, Francisco R. Ruiz del Portal. Fixed point indices of planar continuous maps. Discrete & Continuous Dynamical Systems, 2015, 35 (7) : 2979-2995. doi: 10.3934/dcds.2015.35.2979

[16]

Antonio Garcia. Transition tori near an elliptic-fixed point. Discrete & Continuous Dynamical Systems, 2000, 6 (2) : 381-392. doi: 10.3934/dcds.2000.6.381

[17]

Péter Koltai. A stochastic approach for computing the domain of attraction without trajectory simulation. Conference Publications, 2011, 2011 (Special) : 854-863. doi: 10.3934/proc.2011.2011.854

[18]

Guohong Zhang, Xiaoli Wang. Extinction and coexistence of species for a diffusive intraguild predation model with B-D functional response. Discrete & Continuous Dynamical Systems - B, 2018, 23 (9) : 3755-3786. doi: 10.3934/dcdsb.2018076

[19]

Kaifa Wang, Yang Kuang. Fluctuation and extinction dynamics in host-microparasite systems. Communications on Pure & Applied Analysis, 2011, 10 (5) : 1537-1548. doi: 10.3934/cpaa.2011.10.1537

[20]

Sebastian J. Schreiber. On persistence and extinction for randomly perturbed dynamical systems. Discrete & Continuous Dynamical Systems - B, 2007, 7 (2) : 457-463. doi: 10.3934/dcdsb.2007.7.457

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (138)
  • HTML views (199)
  • Cited by (0)

Other articles
by authors

[Back to Top]